Alert archive / New York / Lake Effect Snow Warnings in 2011
Lake Effect Snow Warning 2, NWS Binghamton, NY
NWS Binghamton, NY issued this lake effect snow warning at Jan 4, 2011, 10:41 PM EST for Oneida County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2011, 10:41 PM EST (03:41 UTC)
- Expired
- Jan 5, 2011, 4:14 AM EST
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 3.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
369 WWUS41 KBGM 050341 WSWBGM URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BINGHAMTON NY 1041 PM EST TUE JAN 4 2011 NYZ009-051200- /O.UPG.KBGM.LE.Y.0002.000000T0000Z-110105T1200Z/ /O.NEW.KBGM.LE.W.0002.110105T0341Z-110105T1200Z/ NORTHERN ONEIDA- INCLUDING THE CITY OF...BOONVILLE 1041 PM EST TUE JAN 4 2011 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A LAKE EFFECT SNOW WARNING...WHICH IS IN EFFECT UNTIL 7 AM EST WEDNESDAY. THE LAKE EFFECT SNOW ADVISORY IS NO LONGER IN EFFECT. * LOCATIONS: MAINLY WEST OF STATE ROUTE 26 IN NORTHERN ONEIDA COUNTY. * HAZARDS: OCCASIONAL HEAVY LAKE EFFECT SNOW. * ACCUMULATIONS: 5 TO 10 INCHES. * TIMING: CONTINUING THIS EVENING...TAPERING EARLY WEDNESDAY MORNING. * IMPACTS: SNOW COVERED AND SLIPPERY ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE EFFECT SNOW WARNING MEANS SIGNIFICANT AMOUNTS OF LAKE EFFECT SNOW ARE FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. LAKE EFFECT SNOW SHOWERS TYPICALLY ALIGN THEMSELVES IN BANDS AND WILL LIKELY BE INTENSE ENOUGH TO DROP 1 TO SEVERAL INCHES OF SNOW PER HOUR FOR SEVERAL HOURS. VISIBILITIES VARY GREATLY AND CAN DROP TO ZERO WITHIN MINUTES. TRAVEL IS STRONGLY DISCOURAGED. COMMERCE COULD BE SEVERELY IMPACTED. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. PLEASE REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. && $$ PADAVONA
1 follow-up statement
686 WWUS41 KBGM 050914 WSWBGM URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BINGHAMTON NY 414 AM EST WED JAN 5 2011 NYZ009-051015- /O.CAN.KBGM.LE.W.0002.000000T0000Z-110105T1200Z/ NORTHERN ONEIDA- INCLUDING THE CITY OF...BOONVILLE 414 AM EST WED JAN 5 2011 ...LAKE EFFECT SNOW WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS CANCELLED THE LAKE EFFECT SNOW WARNING. THE LAKE EFFECT SNOW THAT IMPACTED PORTIONS OF THE WESTERN MOHAWK VALLEY AND EASTERN FINGER LAKES THIS MORNING HAS WEAKENED. THEREFORE...THE WARNING HAS BEEN CANCELLED. $$ CMG
What forecasters said that day
The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this lake effect snow warning went out at Jan 4, 7:55 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Jan 4, 7:55 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 755 PM EST TUE JAN 4 2011 .SYNOPSIS... COLD AIR MOVING OVER LAKE ONTARIO WILL GENERATE LAKE EFFECT SNOW SHOWERS INTO EARLY WEDNESDAY. LOW PRESSURE WILL TRACK EAST FROM THE GREAT LAKES INTO THE NORTHEAST AND MIDDLE ATLANTIC STATES FOR THURSDAY AND FRIDAY, WITH MORE SNOW SHOWERS EXPECTED. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... LATEST BUF SOUNDINGS SHOWS AMPLE INSTABILITY WITH EL NEAR 600 MB. THIS IS CONFIRMED BY THE RADAR PICTURE, WHICH SHOWS MUCH MORE COVERAGE THAN ORIGINALLY ANTICIPATED. THUS WE HAVE INCREASED POPS ACROSS THE ENTIRE FA. THE BIG QUESTION CONCERNS SINGLE BAND EXTENDING INTO WESTERN ONEIDA COUNTY. SHOULD THE BAND REMAIN OVER THE SAME AREA OVER THE NEXT FEW HOURS, SNOW AMOUNTS COULD REACH HIGH END ADVISORY OR EVEN LOW END WARNING. A PROJECTED WIND SHIFT OVERNIGHT BRINGS THE BAND INTO NORTHERN ONONDAGA AND MADISON COUNTIES. HOWEVER THE MODELS INSIST THE BAND WILL QUICKLY FIZZLE AS IT MOVES SOUTH. SO WE WILL HOLD OFF ON ANY FLAGS FOR ONONDAGA/MADISON AT THIS TIME. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... NY AND PA COME UNDER A SOME SHRT WAVE RDGING AND SUBSDC WILL TAKE PLACE ABV THE INVERSION LAYER WED. THE INVERSION WILL DROP TO BELOW 700 MB BY WED AFTERNOON AS THE LL FLO BACKS TO MORE WRLY BY WED EVE. THE WARMING AT 700 MB WILL STABILIZE THE LOW-LVLS FOR LOCATIONS NOT DIRECTLY DOWNWIND FROM LAKE ONTARIO. THE FLO WILL REMAIN ARND 300 DEGREES FOR THE AM AND MUCH OF THE AFTERNOON HOURS. THIS WILL KEEP LAKE EFFECT SNOW SHOWERS INTO THE AFTERNOON HOURS DOWNWIND OFF LAKE ONTARIO. SOME LIGHT ADDTNL ACC/S WILL BE POSSIBLE. FOR WED NGT...THE LL FLO BACKS TO THE SW AND DIRECTS MOST OF THE SIGNFCT LES TO THE N OF THE SYRACUSE-UCA/RME AREAS. THIS SW FLOW DEVELOPS IN ADVANCE OF THE NEXT UPR LVL WAVE THAT WILL REACH THE GREAT LAKES BY 12Z THU. BY THURSDAY...LIFTG ASSCTD WITH THIS NEXT GREAT LAKES WAVE WILL SPREAD ACRS C NY AND NE PA. SNOW SHOWERS WILL DEVELOP FROM W-E DURING THE DAY THURSDAY. THE DYNAMICS WITH THIS WAVE WERE DECENT AS THERE WILL BE WAA IN THE LOWER-LVLS WHICH CHANGES TO WEAK CAA AT MID-LVLS. WITH STEEPENING LAPSE RATES THERE WILL BE SUFFICIENT LIFTING FOR PRECIP. MOISTURE WILL BE LIMITED INITIALLY SO AT LEAST THRU THURSDAY THERE SHOULDN/T BE MUCH SNOW ACC/S. FOR THURSDAY NIGHT AND FRIDAY...BIG CHANGES AS A CLOSED UPPER LEVEL LOW OVER SOUTHERN QUEBEC RETROGRADES NW TO HUDSON BAY THEN SOUTHWEST TO THE GREAT LAKES. THIS LOW IS BEING PULLED INTO OUR AREA BY A SECOND WEAKER CLOSED LOW AND SHORT WAVE DIGGING INTO THE NE US TROF. SNOW WILL CONT THU EVE AHEAD OF A SLOW MOVING SFC COLD FRONT. THE FRONT WILL MOVE EAST OF THE AREA FRIDAY AFTERNOON BUT BY THAT TIME A DEEP NW FLOW WILL BE PULLING IN COLDER AIR AND STARTING UP THE LAKE EFFECT SNOW AGAIN. COLDER THAN NORMAL TEMPERATURES WITH A WIDESPREAD LIGHT SNOW WILL PREVAIL THRU FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... UPDATED AT 415 PM... THE LARGE-SCALE PATTERN SHOWN BY MEDIUM- RANGE GUIDANCE CONTINUES TO BE WELL AGREED UPON TODAY...WITH HIGH LATITUDE BLOCKING IN PLACE OVER NRN CANADA...AND BELOW NORMAL HEIGHTS/TEMPS OVER THE MAJORITY OF THE CONUS...INCLUDING NY/PA. THE MAIN FEATURE TO WATCH MUCH OF THIS PERIOD WILL BE A PERSISTENT CLOSED UPPER-LEVEL VORTEX ACROSS SOUTH-CENTRAL/SERN CANADA...AND THE UPPER LAKES REGION/NORTHEASTERN U.S. EXACTLY HOW THIS SYSTEM AMPLIFIES OVER TIME...AND THE TRACK OF SHORT-WAVE ENERGY UNDERCUTTING IT...WILL BE KEY PLAYERS IN OUR SENSIBLE WX. IN GENERAL...THOUGH...COLD TEMPS (BELOW NORMAL FOR EARLY-MID JAN)...LOOK LIKE A FAIRLY SAFE BET. ONE SIGNIFICANT PIECE OF ENERGY IS STILL PROGGED BY 12Z RUNS OF THE ECMWF/GFS/GEM MODELS TO TRACK ACROSS THE SOUTHEASTERN U.S. FRI NIGHT/SAT...AND DEEPEN INTO A LARGE OCEANIC CYCLONE WELL OFF-SHORE BY LATER THIS WEEKEND. ALTHOUGH IT APPEARS THE SURFACE STORM WILL BE TOO FAR REMOVED FROM NY/PA TO BRING SIGNIFICANT SNOWS ON SAT...ENOUGH UPPER-LEVEL ENERGY/MOISTURE WILL BE IN PLACE NEAR THE CLOSED UPPER LOW...SO THAT SHSN WILL BE COMMON THROUGH THE WEEKEND. BY SAT NIGHT/SUN...A COLD ADVECTIVE NW FLOW SHOULD ADD A LAKE-EFFECT COMPONENT TO THE SHSN. BY EARLY NEXT WEEK (MON)...A TEMPORARY BREAK/WEAKENING OF THE LAKE-EFFECT SHSN PATTERN IS FORESEEN...AS A SURFACE HIGH BUILDS IN FROM THE WEST...AND SHORT-WAVE RIDGING CROSSES THE AREA. HOWEVER...AS JUST MENTIONED...THE RESPITE SHOULD BE SHORT- LIVED...WITH A THREAT OF SYNOPTIC-SCALE SNOW PRESENTING ITSELF BY TUE...AS THE NEXT PIECE OF SOUTHERN STREAM ENERGY RIDES UNDERNEATH THE PERSISTENT CLOSED LOW...AND REACHES THE EAST COAST. AT SUCH A FAR TIME RANGE...MUCH MODEL DISAGREEMENT ON POSITIONING/AMPLITUDE OF THIS SYSTEM...BUT CERTAINLY ENOUGH OF A CHANCE TO MENTION IN THE FORECAST FOR MON NIGHT/TUE. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... INSTABILITY/LAKE-EFFECT SHSN WILL AFFECT MUCH OF THE FORECAST AREA THIS EVENING. FOR KRME...A SINGLE BAND OF LAKE-EFFECT SNOW WILL PRODUCE IFR AT TIMES THROUGH 03-04Z...BEFORE SOME IMPROVEMENT TAKES PLACE THEREAFTER. AT KSYR/KITH/KBGM...PASSING SHSN WILL PRODUCE OCCASIONAL MVFR/IFR RESTRICTIONS. KELM/KAVP SHOULD STAY LARGELY VFR...ALTHOUGH BRIEF RESTRICTIONS ARE NOT OUT OF THE QUESTION. ON WED...MOSTLY VFR ANTICIPATED. AS A BAND OF LAKE-EFFECT SNOW LIFTS NWD LATE IN THE AFTERNOON...RESTRICTIONS COULD RE-DEVELOP FOR A TIME AT KSYR/KRME. NW WINDS 5-10 KT OVERNIGHT...WILL INCREASE TO 10-20 KT WED. OUTLOOK... WED NGT TO THU MORNING...GENERALLY VFR PA. MVFR CIGS/VSBYS POSSIBLE IN SCT SNOW SHOWERS ACROSS CENTRAL NY SITES. THU AFTN...VFR. THU NGT TO SUN...IFR/MVFR IN SHOW SHOWERS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST WEDNESDAY FOR NYZ009. && SYNOPSIS...DJP NEAR TERM...DJP SHORT TERM...DJN LONG TERM...MLJ AVIATION...MLJ/TAC
Hazardous weather outlook, Jan 4, 3:11 AM EST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 311 AM EST TUE JAN 4 2011 NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044- 047-048-072-050815- YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG- TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA- BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 311 AM EST TUE JAN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ009-050815- NORTHERN ONEIDA- 311 AM EST TUE JAN 4 2011 ...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 10:14 AM EST | Lake Effect Snow Advisory | BGM | Cayuga, Chenango, Cortland, Madison, Onondaga, Otsego | 3 hr |
| Jan 5, 1:25 PM EST | Lake Effect Snow Warning | BGM | Cayuga, Chenango, Cortland, Delaware, Madison, Oneida and 2 more | 15 hr |
| Jan 5, 3:35 PM EST | Lake Effect Snow Advisory | BGM | Madison, Oneida, Onondaga | 13 hr |
Nearby
Lake Effect Snow Warnings in New York, 2011Every lake effect snow warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.